Tylenol Liver Failure History

With the growing concern of harmful effects like stomach irritation and poor blood clotting, consumers during the 1950s began shying away from taking aspirin to manage their pain. This spurred McNeil Laboratories, a Philadelphia-based company, to further its research into the drug acetaminophen. Considered a safe alternative to aspirin, acetaminophen became the active ingredient in a new medicine called Tylenol. The drug was very successful, and McNeil Laboratories was soon acquired by Johnson & Johnson in 1959.

Johnson & Johnson’s marketing efforts tremendously boosted the sale of Tylenol. By 1970, sales were growing at about 20 to 30 percent annually. New Tylenol-branded products were created, which all contained the effective drug acetaminophen.

Although Tylenol continued to grow in popularity, research began to conclusively reveal that acetaminophen was a leading cause of acute liver failure in the late 1990s. When it was found that up to half of these incidents were caused by accidental acetaminophen overdoses, the U.S. Food and Drug Administration knew something had to be done.

In 1998, the FDA finalized a regulation requiring all over-the-counter products containing acetaminophen to include an alcohol warning. The warning stated that drinking three or more alcoholic beverages per day while taking acetaminophen may increase the risk of liver damage.

In 2002, the FDA assembled an advisory committee to discuss the problem of unintentional liver toxicity caused by taking over-the-counter acetaminophen. The advisory committee recommended that all over-the-counter medicines containing the drug should use distinctive labeling to help tell the consumers the product may cause liver damage. Also, the committee suggested that manufacturers and the FDA focus on educating consumers about the health problems caused by taking too much acetaminophen.

In 2009, a regulation was approved and implemented by the FDA, which required a warning label to be placed on all products containing acetaminophen, advising consumers about the risks of consuming too much of the drug. By 2011, the FDA began taking steps to reduce the maximum dosage size of acetaminophen in over-the-counter medicines. Efforts have also been mounted to standardize the dosage sizes of acetaminophen medicines for children to help reduce the risk of miscalculating the dosage size when using droppers, syringes or chewable tablets.

All of these efforts taken by the FDA highlight just how serious the risks are of taking acetaminophen. If you or a loved one has experienced liver-related illness after taking any of the numerous acetaminophen-containing products, contact one of our skilled attorneys today. Let us help you assess your legal rights.